Coroner issues warning about deadly heroin mix in York County

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

YORK COUNTY, Pa. -- The York County Coroner is warning people about a deadly mix of heroin. Coroner Pam Gay said she has seen a drastic increase in deaths involving Fentanyl-laced heroin.

In its powder form, the drug looks like heroin. It also has the same euphoric effects. Gay said the drug is fueling a deadly trend. "I'm seeing it in almost every death now. To me, this sends a message that this is a deadly combination that's out there frequently in York County, and people need to be aware of it," she said.

At least 29 people have died from heroin overdoses in York County. Gay said the tactic is often used to bring in repeat customers. "They're cutting it into the heroin, and getting them hooked, so that they keep coming back because that was really strong stuff," and she said it's unlikely addicts know what's in the drug they are taking.

The powerful medication is used for cancer patients. Prescription Fentanyl is used in patch-form to treat chronic pain. "It is probably the strongest, most potent [pain-killer]" said Scott Miller, Pharmacist at Minnich's Pharmacy. "You only need micro-grams of this drug to cause the same effect as morphine or heroin."

Gay is hoping to get the message out before even more people make the fatal mistake. "This is deadly, the Fentanyl and the heroin. We want to make sure that families prepare themselves adequately."